Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 3, NWS Elko, NV

January 11, 2024Elko County, Nevada

NWS Elko, NV issued this wind advisory at Jan 11, 2024, 2:20 PM PST for Elko County, Nevada. It took effect at Jan 12, 2024, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 2:20 PM PST (22:20 UTC)
In effect from
Jan 12, 2024, 4:00 AM PST
Expired
Jan 12, 2024, 10:00 PM PST
In force
18 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS75 KLKN 112220
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
220 PM PST Thu Jan 11 2024

NVZ033-121500-
/O.NEW.KLKN.WI.Y.0003.240112T1200Z-240113T0600Z/
Southeastern Elko County-
Including the city of West Wendover
220 PM PST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southeastern Elko County.

* WHEN...From 4 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
2 follow-up statements
614 
WWUS75 KLKN 121003
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
203 AM PST Fri Jan 12 2024

NVZ033-130115-
/O.CON.KLKN.WI.Y.0003.240112T1200Z-240113T0600Z/
Southeastern Elko County-
Including the city of West Wendover
203 AM PST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southeastern Elko County.

* WHEN...From 4 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
531 
WWUS75 KLKN 122200
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
200 PM PST Fri Jan 12 2024

NVZ033-130600-
/O.CON.KLKN.WI.Y.0003.000000T0000Z-240113T0600Z/
Southeastern Elko County-
Including the city of West Wendover
200 PM PST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Southeastern Elko County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 11, 5:04 AM PST, 9 hours 16 minutes earlier.

Area forecast discussion, Jan 11, 5:04 AM PST, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Elko NV
504 AM PST Thu Jan 11 2024

.SYNOPSIS...WHile weather has become much more quiet this morning,
the overall pattern remains active through the end of the
week. Snow showers return to portions of northern Nevada tonight
with stronger winds accompanying them. The coverage of snow
showers and strong winds increases Friday into Saturday. The
greatest impact will be to travel as blowing and drifting snow,
reduced visibility, and crosswind concerns along north-south
oriented roads will make the next few days less favorable for
traveling. Some guidance is suggesting that we see a break in this
pattern around Monday.

&&

.SHORT TERM...Today through early morning Saturday

Weather has turned quieter, but colder. Highs today only reach the
20s across much of the forecast area. Wind are lighter for the
most part this morning, but these will also increase throughout
the day. The next round of snow showers clip parts of northern and
eastern Nevada later this evening, namely Elko County.These
showers will be fairly light in nature, but they'll sustain for
awhile as a stubborn northwesterly flow allows multiple waves to
progress through northern Nevada. Winds become stronger overnight
as well with the arrival of these showers, and parts of Elko
County see sustained winds of 15 to 20 mph and gusts around
roughly 30 to 40 mph. Elsewhere, winds turn breezier, but nothing
that raises concerns with respect to hazards. Overnight lows drop
into the single digits and teens.

Tomorrow, continued snow showers paint a similar picture to
today, just with stronger winds. Highs in the upper 20s and 30s.

Overnight into early morning Saturday, lows feel comparatively
warmer in the 20s. Snow shower coverage progresses through the
rest of northern Nevada, approaching central Nevada. This brings
about 1 to 3 inches of new snowfall with up to 6 inches along
highest ridgelines. However, guidance has been a little bit
"wobbly" with snowfall amounts, so don't focus on the exact
number. Regardless of the amount of snowfall, strong winds will be
blowing snow around and may create hazardous road conditions at
times. Any overnight and early morning commuters should be aware
of the potential for blowing and drifting snow on roads as well as
periods of reduced visibility Saturday morning.

.LONG TERM...Saturday through Thursday

The next trough that will affect the Silver state will move in
Saturday morning through Sunday evening. Models have come into
better agreement as current trends are slowing down this system
and keeping this system stronger longer, but differences still
remain as to strength and timing of the trough. Both the ECMWF and
GFS show a strong trough with a closed low off the Pacific NW
coast Saturday morning. The ECMWF and GFS shows the low over
Oregon Saturday evening moving SE across central Nevada as it
weakens into a open trough. The GFS has trended toward the EC
solutions but still much quicker moving the system through the
area, as the GFS has the trough over the central Rockies by Sunday
morning, to then be absorbed into a stronger Arctic low digging
south across the Northern Plains. The EC has precipitation coming
to an end late Sunday evening. Even with the timing difference,
another trend that both the EC and the GFS show is that this
system, is the trend toward a wetter and windier system. Snowfall
has been trending higher over the last few days. The one fly in
the ointment would be if the warm air advection ahead of the cold
front is stronger than forecast. This could result in low snowfall
ratios, or even a transition to rain for a period of time
Saturday night for the lower elevation valleys. Still forecast
snow accumulations still look decent with with the valleys seeing
another 1” to 8”, and the mountains seeing an additional 8” to
24”+ possible. Winter Watch Headlines will likely be needed
Thursday afternoon after current system exits. After Sunday a high
amplitude upper level ridge will builds in over the west coast
through Wednesday of next week. Models show the ridge axis
remaining off shore over the Pacific which would keep NV under
northwesterly flow aloft which will keep temperatures on the cool
side but close to seasonal averages. The next system looks to move
through late Wednesday night through Thursday morning bringing
additional snow showers for areas north of US-50.
Temperatures and Winds: Temperatures will start below average,
but will vary from slightly above to below normal given the active
weather for the period. Highs will start in the low 30s to mid
40s Saturday, dropping back into the upper 20s to low 40s Tuesday,
before warming back into the low 30s to low 40s Thursday. Lows
will start in the mid teens to upper 20s Saturday, before dropping
back into the mid single digits to upper teens Tuesday morning,
then returning to the mid teens to mid 20s Thursday. Winds will be
elevated this weekend, as periods of SW winds followed by the
passage of cold front Saturday evening, by NW winds. SW winds of
10 to 25 MPH with gusts up to 35 MPH followed by NW winds of 25 to
35 MPH with gusts up to 45 MPH. Winds will be strongest behind
the cold front Sunday, and may trigger blowing and drifting of
snow back across area roads as well as drops in visibility to near
white out conditions. Please use caution if you need to travel
during the weekend. Monday through Wednesday winds will be light
with high pressure influencing the region with West winds of 5 to
10 MPH. Winds Pick up a bit Thursday as the next trough moves
through with west winds of 10 to 20 MPH with gust up to 30 MPH
possible.

&&

.AVIATION...VFR conditions are expected through the next 24 hours.
Sustained W-NW winds of 15-20 kts along with gusts approaching
25-30 kts will continue at KTPH through the morning with other
terminals seeing winds less than 15 kt.

&&

.LKN Watches/Warnings/Advisories...
Winter Weather Advisory from 10 PM Friday to 10 PM PST Saturday
Humboldt County...Northern Lander County and Northern Eureka
County...South Central Elko County...Southwest Elko County.

Winter Weather Advisory from 10 PM this evening to 10 PM PST
Saturday Northern Elko County...Ruby Mountains and East Humboldt
Range.

&&

84/98/86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:04 AM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, White Pine3 days
Jan 11, 2:22 PM PSTBlizzard WarningLKNElko, White Pine65 hr
Jan 11, 2:22 PM PSTWinter Storm WarningLKNElko50 hr

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.